Phase I of breast reconstruction is complete as of Friday, November 1, 2013, with the final saline fills of 50cc to the right breast and 150cc to the left. There is one follow-up appointment with my plastic surgeon, December 4th simply to assess that all is well — and then no more appointments until late February for a pre-op appointment prior to the exchange surgery in early March. This, the reconstruction phase of my voyage has been very time consuming, sometimes painful and always uncomfortable. At this point, there is no pain; it is simply very unpleasant with hard, globular, asymmetrical protrusions where my breasts used to reside. I will, however, accept ‘uncomfortable’ over pain and fear, for the next four months until the second phase of my breast reconstruction, exchanging the tissue expanders for the permanent silicone gel implants.
While chatting with the doctor during my fill, the subject of how we spent our Halloween came up. I tried to recount our non-eventful evening of no trick-or-treaters visiting our home, and that I watched a couple of Halloween movies. I paused to name them and drew a blank! I have noticed recently, I have become more and more forgetful and I struggle with communication and vocabulary. My personal diagnosis and fear was that I have a brain tumor or early onset Alzheimer’s disease.
Keeping my personal diagnosis and fear to myself, I said nothing to my husband until the following day since another episode of memory loss exhibited. I had eaten dinner earlier than my husband, cannot remember why, but, I did… probably just because I was hungry. Anyway, a couple of hours later, while watching cable news, a thought drifted past my brain, “..what am I going to have for dinner tonight?”
I worked at thinking what my dinner options were, and then, like a lightning bolt, I remembered that I had already eaten dinner. Concern turned to outright terror as I contemplated that I might be losing my mind. Had cancer spread to my brain? Could the Aromatase inhibitor be causing this memory loss? The easiest solution would be to investigate not only the drug that I am taking, but compare other alternatives to this drug.
“Confusion” proved to be one of the many side effects among a lengthy list of side effects for Arimidex at WebMd. I am aware that all of these estrogen blockers will, without a doubt, no further study needed, raise one’s cholesterol – that’s a given, as are a number of other commonly shared side-effects, such as stroke. I am not a gambling gal and do not like playing the odds, especially with something as debilitating as a stroke, but, to-date, I have done just that. What is beginning to steer me in another direction, is my own awareness that something is going wrong with my brain. And this is where Quality of Life outweighs Quantity of Life, at least for me!
Armed with my spreadsheet of the top four estrogen blocking drugs’ side effects, I have decided to stop taking my Arimidex tomorrow and phone my Oncologist and tell her of my memory problems as well as request an alternative prescription for Tamoxifen. Of these top four drugs, Tamoxifen has the shortest list of side effects. Tamoxifen is also the drug which my mother had taken after her breast cancer and mastectomy more than thirty years ago. She lived to be 92.
I just have a problem with taking drugs. At 60 years old, I am not on any daily medication – well, I wasn’t on any daily medication until this stupid cancer episode. All that I can see is that by taking one drug, it’s going to have a negative effect (such as high cholesterol) which will require the use of another drug, which will further require another drug… on and on and on and on… I don’t want to live like that. I’ve seen what strokes can do and I don’t want to live like that, I also don’t want to lose my memory – that’s not living.